Michigan, 2020Winter Weather in Michigan, February 17 to 20, 2020
February 17 to 20, 2020 · NWS MQT · 8 events in 7 counties and zones
A surface trough moving in from Minnesota produced moderate snow over portions of central Upper Michigan from the evening of the 17th into the morning of the 18th. Moderate lake effect snow continued behind the system over the northwest wind snow belts of Lake Superior from the 18th into the 20th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough moving in from Minnesota produced moderate snow over portions of central Upper Michigan from the evening of the 17th into the morning of the 18th. Moderate lake effect snow continued behind the system over the northwest wind snow belts of Lake Superior from the 18th into the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 17, 3:35 PM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Feb 17, 3:35 PM EST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
335 PM EST Mon Feb 17 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM EST MON FEB 17 2020
...WET DENSE SNOW EXPECTED TONIGHT INTO TUESDAY MORNING...
Overall, the only changes made to the forecast were to slow the
arrival of the widespread snow until later this evening, delay the
departure a bit Tuesday morning, and lower SLRs slightly. Overall,
these changes did not result in any major changes in snowfall
expectations for tonight into Tuesday morning. There shouldn't be
much wind initially with snow overnight, so think the main impact
from the moderate snow will be to travel as the snow looks to be of
the wetter, more dense variety. In fact, for some spots across the
far south-central, snow could end up being rather slushy as surface
temperatures hover just below freezing.
This afternoon, much of the area saw increasing mid-upper level
clouds ahead of the inverted surface trough pushing across
Minnesota. Further to our south, across Wisconsin an area of snow
developed associated with flow off of Lake Michigan and the nose of
stronger warm air advection. This area of snow is what will pivot
northward bringing us the light to moderate widespread snow across
the central and east. This snow will be on the wet, denser side of
the SLR spectrum, so this will make any snow covered roads more
slippery than normal. There will be a gradient that sets up across
central parts of the Upper Peninsula, bisecting the better chances
for 2-3 inches (mostly across Iron/Dickinson/Marquette counties) and
4-6 inches across the south-central and east. It is not out of the
question that there could be a few spots that exceed 6 inches out
east if any stronger lake-enhanced bands develop off of Lake
Michigan (or even some help from Lake Huron potentially). There
ins't much spread between the current forecast QPF compared to the
model average, 75th and 90th percentile fields, so if anything were
to change snowfall amounts at this point think it would be more of
an SLR issue. Went with some of the lower guidance, so right now
with SLRs around 12-14:1 under the higher QPF locations.
The system snow exits the central and east Tuesday morning,
lingering across the east until 10am EST or so. As flow becomes
northwest and increases behind the system, lingering lake-enhanced
snow will transition to lake-effect snow across the northwest wind
snow belts. With gales pushing onshore, gusty winds could cause
reduced visibilities and blowing/drifting snow. With loose ice
floating around just offshore of Lake Superior and northwest gales
expected, waves of 10-11 feet should push any offshore ice back
onshore. Confidence is low, but it is possible there may be some
impacts from the ice moving back onshore along more gently sloped
areas of the shoreline that are mostly ice-free.
Out west, snow ongoing across Minnesota will push eastward this
evening into the overnight hours as the inverted trough arrives.
SLRs and QPF look less robust out west, but there are a few pockets
of snow showers showing some reduced visibilities out in Minnesota
this afternoon. For now ave no headlines with snowfall expected to
top out around 1-2 inches, maybe locally up to 3 in spots. Then
tonight through Tuesday, colder air moves into the region with
lingering lake-effect snow across the northwest wind snow belts.
Towards Tuesday afternoon, winds veer more westerly ahead of an
approaching shortwave so a few models are showing the potential for
a stronger, more persistent band of lake-effect snow to impact parts
of northern Houghton County. Northwest winds also look to be gusty
on Tuesday, which may cause some concerns for blowing/drifting snow
as well.
.LONG TERM...(Tuesday night through Monday)
Issued at 248 PM EST MON FEB 17 2020
The long-term period begins Tuesday night as the mid-level short
wave/associated surface low responsible for tonight's snow continue
to move away from the area and a second short wave embedded in
strong CAA drops southeastward across Lake Superior. Along with 850
mb temps dropping from about -18 to -22 C, the lift and moisture
associated with this wave support very deep lake-effect precip with
inversion heights 8-9 kft over the western half of the NW wind LES
belts and perhaps as high as 11 kft over the eastern half Tuesday
evening in NAM and GFS soundings at Grand Marais and Newberry.
Therefore, heavy lake-effect snow is expected. Right now the only
limiting factor is the possibly transient nature to the bands. The
CAMs (admittedly at the limit of their utility at this range) are
split on whether a dominant convergence band sets up in WNW flow
over the area from Grand Marais to Seney to Newberry, or whether
there will only be the more typical lighter multiple bands. In the
former scenario, this could quickly become a prolific snowfall. Even
in the latter case advisory-criteria snow is still likely during
this period. An early guess would be 1-3" west and 3-6" east with
localized amounts up to 8" possible near or south of Grand Marais,
especially if a more dominant single band does in fact develop and
then parks over one area for any prolonged period of time. The snow
should be fairly fluffy (SLRs around 20:1) but not super-fluff since
there will be some decent snow growth above the DGZ as well.
Lake-effect is expected to continue in the WNW wind snow belts
pretty much uninterrupted through Wednesday afternoon west and
Thursday morning east, although with diminishing intensity as the
mid-level flow begins to turn anticyclonic during the day Wednesday
ahead of a strong surface high that will be slowly pushing east
through the Northern Plains and Upper Mississippi Valley. Still, the
lake-based instability underneath 850 mb temps dropping to as low as
-25 C late Wednesday will be more than enough to keep LES bands
going even as inversion heights come down to a more reasonable 4-5
kft. Another weaker short wave embedded in the mid-level flow
Wednesday evening may provide another boost to the lake-effect snow
over the east Wednesday night before it comes to an end Thursday
morning. Snowfall in the Wed-Wed night period (addition to what
falls Tuesday night) should be around 1-2" west and 2-4" east (in
the LES belts).
The other ramification of this strong high building in will be a
return to Arctic air for Wednesday and Wednesday night, with well
below-normal temps expected. For highs on Wednesday, hedged towards
the 25th percentile of model guidance which gives highs in the
single digits west and low to mid teens east. Wednesday night as
clouds clear outside of the lake-effect areas, expect temps to
plummet. Recent combinations of similarly cold temps aloft and light
winds have yielded lows in the -15 to -25 range in the coldest spots
of the interior west and 0 to -15 elsewhere. This forecast won't go
quite that cold yet this far out for Thursday morning but will
definitely hedge towards double digit below zero readings being
possible. Thankfully this is again a case where wind chills should
be only negligibly colder thanks to winds 5 kts or less and likely
even calm for long periods.
By Friday it's a completely different story. The deterministic GFS
is a slight warm outlier (by about 1 C with 850 mb temps) but all in
all there is a strong consensus in the GEFS for a significant end of
the week warmup. Stiff SW return flow with winds up to 20+ mph on
Friday along with sunny skies should lead to deep mixing and highs
in the upper 30s for the west half (cooler near Lake Michigan). (The
ADJMEX goes right up into the mid 40s and while it often sniffs out
the warm days like these, have only blended it in slightly for now
since the NBM was already on the warm side of guidance to begin
with.) It looks like more of the same on Saturday. There could
perhaps be a slight cooldown on Sunday but otherwise the beginning
of next week continues to look warmer than normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM EST MON FEB 17 2020
Mostly VFR conditions this afternoon will give way deteriorating
aviation conditions with IFR ceilings and visibilities are expected
to develop later this evening, as system snow moves across the area.
Confidence is low in regards to how visibilities will play out, but
right now have them getting as low as IFR with the snow expected
overnight. If a stronger band does move through the terminals (most
likely at KSAW), it isn't out of the question that visibilities
could drop lower at times overnight. Gusty south-southeast winds
today will relax overnight, then switch around to gusty northwest
winds tomorrow, with lingering lake-effect snow showers/clouds
bringing MVFR ceilings and some visiblity restrictions across at
least KIWD/KCMX into portion of the late morning hours on Tuesday.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 335 PM EST MON FEB 17 2020
Low pressure system tracking just south of Lake Superior will
decrease winds to 10-20 knots overnight into early Tuesday morning.
Winds will then become northwest gales to 35 knots by mid Tuesday
morning over the east half of Lake Superior. Northwest gales become
more widespread across the lake Tuesday night, followed by northwest
winds 20-30 knots Wednesday through Thursday morning. There is the
potential for a stronger gale event Thursday afternoon through
Friday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 9 PM this evening to 7 AM EST
Tuesday for MIZ005.
Winter Weather Advisory until 5 AM EST /4 AM CST/ Tuesday for
MIZ010>013.
Winter Weather Advisory from 9 PM this evening to 9 AM EST
Tuesday for MIZ006-007-014-085.
Lake Superior...
Gale Warning from 7 AM Tuesday to 1 AM EST Wednesday for
LSZ249>251-266-267.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...RJC
AVIATION...Ritzman
MARINE...JHHazardous weather outlook, Feb 17, 3:42 PM EST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
342 PM EST Mon Feb 17 2020
MIZ001>004-009-084-182045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-
Southern Houghton-
342 PM EST Mon Feb 17 2020 /242 PM CST Mon Feb 17 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Widespread light snowfall is expected tonight with minor
accumulations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Lake-effect snow showers are expected in the northwest wind snow
belts Tuesday through Wednesday. These snow showers may reduce
visibilities at times and will produce additional light snow
accumulations.
Waves building to 8 to 12 feet on Lake Superior may lead to minor
beach erosion and localized lakeshore flooding along any ice-free
areas across the western shore of Upper Michigan Thursday night
into Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
MIZ005>007-010>014-085-182045-
Marquette-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
342 PM EST Mon Feb 17 2020 /242 PM CST Mon Feb 17 2020/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
Widespread moderate snowfall is expected tonight, with locally
heavy snowfall possible along the Lake Michigan shoreline. See
the latest Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Lake-effect snow showers are expected in the northwest wind snow
belts Tuesday through Thursday morning. These snow showers may
reduced visibilities at times and will produce additional moderate
snow accumulations.
Waves building to 8 to 12 feet on Lake Superior may lead to minor
beach erosion and localized lakeshore flooding along the shoreline
east of Marquette Tuesday and Tuesday night. Some ice may push
onshore as well.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LSZ162-240>251-263>267-182045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
342 PM EST Mon Feb 17 2020 /242 PM CST Mon Feb 17 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Northwest gales to 35 knots are likely Tuesday and Tuesday night.
Heavy freezing spray will be widespread across Lake Superior
Tuesday through Thursday. See the latest Marine Weather Message
and Open Lake Forecast for additional details.
Southwest gales to 40 knots are possible across mainly western Lake
Superior Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-182045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
342 PM EST Mon Feb 17 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
RJC
Winter Weather, Southern Schoolcraft
- When
- February 17, 9:00 PM EST to February 18, 8:30 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Observers from Cooks to Manistique measured four to five inches of snow in less than 12 hours.
Winter Weather, Delta
- When
- February 17, 9:00 PM EST to February 18, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers in the Gladstone-Escanaba area measured three to four inches of snow in less than 12 hours.
Winter Weather, Menominee
- When
- February 17, 8:00 PM CST to February 18, 8:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Observers from Menominee to Swanson measured around five inches of snow in 12 hours.
Winter Weather, Dickinson
- When
- February 17, 9:00 PM CST to February 18, 7:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers in the Iron Mountain-Norway area measured three to four inches of snow in approximately ten hours.
Winter Weather, Marquette
- When
- February 17, 11:00 PM EST to February 18, 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The observer at Arnold measured three inches of snow in nine hours.
Winter Weather, Alger
- When
- February 17, 11:00 PM EST to February 19, 8:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
A widespread three inches of snow fell across Alger County over a ten-hour period ending on the morning of the 18th. Eight inches or more of snow fell at both Grand Marais and Munising over less than a 36-hour period ending on the morning of the 19th. Northwest winds gusting as high as 40 mph also caused considerable blowing of snow and reduced visibility from the 18th into the 19th.
Winter Weather, Northern Houghton
- When
- February 18, 9:00 AM EST to February 19, 9:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers from Twin Lakes to Painesdale measured between 4 and 5 inches of lake effect snow over a 24-hour period. West to northwest winds gusting as high as 40 mph also caused considerable blowing of snow and reduced visibility below one-quarter mile at times.
Winter Weather, Alger
- When
- February 19, 7:00 AM EST to February 20, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer 11 miles south of Grand Marais measured five inches of lake effect snow over 24 hours. West-northwest winds gusting as high as 40 mph caused considerable blowing of snow and reduced visibility at times.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 17, 20201 death · 1 event
- Winter Weather in Minnesota, February 17, 20203 injured · 1 event
- Winter Weather in Wisconsin, February 17 to 18, 202016 events
- Blizzard and Heavy Snow in Alaska, February 17 to 20, 20205 events
- Heavy Snow in Minnesota, February 17, 20203 events
- Heavy Snow in Wisconsin, February 17 to 18, 20203 events
- High Wind in Alaska, February 17 to 18, 202068 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876437, 876440, 876448, 876446, 876458, 876463, 876474, 876476.